Alert archive / South Dakota / Flash Flood Warnings in 2011
Flash Flood Warning 32, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 5, 2011, 11:06 AM CDT for Aurora County, Charles Mix County, Douglas County, South Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2011, 11:06 AM CDT (16:06 UTC)
- Expired
- Aug 5, 2011, 1:38 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Aurora County, SD, Charles Mix County, SD, Douglas County, SD
The radar
The Sioux Falls radar (KFSD), 165 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 11:45 AM CDT | FLASH FLOOD | 6 E Platte, SD | APPROXIMATELY 4 INCHES OF RAIN. WATER OVER A FEW RURAL ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 4.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 665 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
376
WGUS53 KFSD 051606
FFWFSD
SDC003-023-043-051900-
/O.NEW.KFSD.FF.W.0032.110805T1606Z-110805T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1106 AM CDT FRI AUG 5 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
NORTHWESTERN DOUGLAS COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
SOUTHWESTERN AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
* UNTIL 200 PM CDT
* AT 1058 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED
AREA. RAINFALL ESTIMATES OF TWO TO THREE INCHES HAVE BEEN
INDICTAED WITHIN THE WARNED AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GEDDES AND PLATTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER TO AVOID FLOODED AREAS BY NOT DRIVING THROUGH THEM. TURN
AROUND...DON'T DROUND.
&&
LAT...LON 4350 9887 4350 9880 4352 9879 4357 9858
4330 9850 4318 9880 4349 9893
$$
HEITKAMP2 follow-up statements
197
WGUS73 KFSD 051742
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1242 PM CDT FRI AUG 5 2011
SDC003-023-043-051900-
/O.CON.KFSD.FF.W.0032.000000T0000Z-110805T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS SD-CHARLES MIX SD-AURORA SD-
1242 PM CDT FRI AUG 5 2011
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN AURORA...
CENTRAL CHARLES MIX AND NORTHWESTERN DOUGLAS COUNTIES UNTIL 200 PM
CDT...
AT 1237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER CONTINUED TO SHOW
THUNDERSTORMS IN THE WARNER AREA. HOWEVER...THE RAINFALL HAS BEEN
BECOME LIGHTER RECENTLY. EARLIER AT 11:45 AM CDT A WEATHER SPOTTER
6 MILES EAST OF PLATTE REPORTED FOUR INCHES OF RAIN...WHICH CAUSED
SOME FLOODING OF RURAL ROADS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 4350 9887 4350 9880 4352 9879 4357 9858
4330 9850 4318 9880 4349 9893
$$
HEITKAMP586
WGUS73 KFSD 051838
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
138 PM CDT FRI AUG 5 2011
SDC003-023-043-051850-
/O.CAN.KFSD.FF.W.0032.000000T0000Z-110805T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS SD-CHARLES MIX SD-AURORA SD-
138 PM CDT FRI AUG 5 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN
AURORA...CENTRAL CHARLES MIX AND NORTHWESTERN DOUGLAS COUNTIES IS
CANCELLED...
ANY ADDITIONAL RAINFALL THAT OCCURS WITH THE WEAKENING STORMS IS
NOT EXPECTED TO CAUSE ANY ADDITIONAL PROBLEMS. THEREFORE...THE FLASH
FLOOD WARNING IS CANCELLED.
LAT...LON 4350 9887 4350 9880 4352 9879 4357 9858
4330 9850 4318 9880 4349 9893
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 9:45 AM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 5, 9:45 AM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 945 AM CDT FRI AUG 5 2011 .DISCUSSION... FOG FINALLY BURNING OFF WITH KFSD BEING ONE OF THE LAST LOCATIONS TO IMPROVE. THUNDERSTORM DEVELOPMENT IN SOUTH CENTRAL SHOULD DIMINISH AND STORMS SHOULD DIURNALLY FALL APART. GRIDS REFLECT THE CURRENT SITUATION AND EXPECTED DISSIPATION. MOST OF THE CONVECTION SHOULD STAY TO THE SOUTH OF CWA AS SHORT WAVE PASSES THROUGH EASTERN NEBRASKA TODAY. BIGGEST QUESTION IS WHAT THE TEMPS WILL DO WITH THE MORNING CLOUDS AND FOG. ATTM...I WON'T BE TOUCHING THE HIGHS TOO MUCH IN THE GRIDS AS TEMPS ARE EXPECTED TO REBOUND QUICKLY. IT WILL FEEL A LITTLE MORE HUMID TODAY WITH THE HIGHER DEW POINT AIR. && .AVIATION... AS CIGS AND VSBYS IMPROVE FROM MORNING FOG...REMAINDER OF THE TAF TIME PERIOD SHOULD BE UNEVENTFUL EXCEPT FOR A FEW ISOLATED -SHRA AROUND MISSOURI RIVER. WILL NEED TO WATCH KSUX TAF TO SEE IF AN UPDATE WILL BE NECESSARY WITH POSSIBLE DEVELOPMENT. VFR WEATHER IS EXPECTED THROUGHOUT THE REMAINDER OF THE PERIOD. MAY INTRODUCE A FEW -SHRA/-TSRA IN KHON TAF LATE IN THE PERIOD OF 18Z TAF ISSUANCE BUT WILL TAKE A CLOSER LOOK BEFORE ISSUANCE. MAY NOT BE THAT SIGNIFICANT CHANCE TO MENTION. && .PREV DISCUSSION... ANOTHER SHORTWAVE TRACKING THROUGH NEBRASKA IS TRIGGERING CONVECTION OVER THE CENTRAL PORTIONS OF THAT STATE VERY EARLY THIS MORNING...AND LIKE YESTERDAY CANNOT RULE OUT THE POSSIBILITY OF SOME OF THIS ACTIVITY SCRAPING OUR FAR SOUTH TODAY AS THE FEATURE PUSHES EASTWARD INTO IOWA BY AFTERNOON. EVEN SO...WOULD LOOK LIKE ONLY A SLIGHT CHANCE OF POPS WITH BEST INSTABILITY AND FORCING REMAINING TO THE SOUTH OF OUR AREA. HIGH TEMPERATURES AGAIN LOOKING TO BE IN THE 80S...WITH COOLEST TEMPERATURES IN THE SOUTHEAST WHERE CLOUD COVER WILL BE MOST ABUNDANT THROUGH THE DAY. THETA E ADVECTION AND INSTABILITY REALLY CRANK UP TONIGHT OVER WESTERN AND CENTRAL SOUTH DAKOTA WITH THE DEVELOPMENT OF A 30 TO 40 KT LOW LEVEL JET OVER THAT AREA...AND MAY SEE SOME OF THIS ACTIVITY CREEP INTO OUR WESTERN ZONES LATE TONIGHT. WHILE COULD SEE AN ISOLATED SEVERE STORM IN OUR FAR WEST...GENERALLY THINK ANY STORMS THAT TRACK INTO OUR CWA WILL BE BELOW SEVERE LIMITS WITH WANING INSTABILITY AND EFFECTIVE SHEAR IN PLACE OVER EASTERN SOUTH DAKOTA. LOWS WILL BE IN THE MID AND UPPER 60S. A BETTER CHANCE OF THUNDERSTORMS WILL COME ON SATURDAY INTO SATURDAY EVENING AS A STRONG SHORTWAVE TRACKS ACROSS NORTH DAKOTA...PULLING A SURFACE COLD FRONT ACROSS OUR AREA DURING THIS TIME FRAME. THE BETTER CHANCES OF THUNDERSTORMS WILL REMAIN NORTH OF INTERSTATE 90...CLOSER TO BETTER FORCING TO OUR NORTH. INCREASING CAPE/EFFECTIVE SHEAR/LAPSE RATES WILL CONTRIBUTE TO AN ENHANCED CHANCE OF SEVERE STORMS OUT AHEAD OF THE FRONT ON SATURDAY AFTERNOON...AS TEMPERATURES CLIMB INTO THE MID AND UPPER 80S. COOLER AND DRIER CONDITIONS EXPECTED FOR SUNDAY AS HIGH PRESSURE BUILDS INTO THE REGION. HIGHS WILL RANGE FROM THE UPPER 70S IN OUR NORTHEASTERN ZONES TO MID 80S OVER SOUTH CENTRAL SOUTH DAKOTA. PRECIPITATION CHANCES THEN INCREASE AGAIN ON SUNDAY NIGHT AND MONDAY IN A RETURNING SOUTHERLY FLOW ON THE BACKSIDE OF THE HIGH AND ANOTHER COLD FRONT SWINGING THROUGH THE REGION ON MONDAY NIGHT. THIS WILL REINFORCE COOLER AIR ACROSS THE AREA...WITH HIGHS IN THE 70S TO LOWER 80S FOR TUESDAY AND WEDNESDAY...WITH LOWS IN THE 50S TO LOWER 60S. /JM && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Aug 5, 10:26 AM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1026 AM CDT FRI AUG 05 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1026 AM CDT FRI AUG 05 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY IN AREAS ALONG THE MISSOURI RIVER INTO PORTIONS OF NORTHWEST IOWA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. A FEW MORE THUNDERSTORMS MAY DEVELOP TONIGHT OVER CENTRAL SOUTH DAKOTA AND PUSH INTO THE JAMES RIVER VALLEY LATE. THESE STORMS ARE ALSO NOT EXPECTED TO BE SEVERE. FLOODING... MODERATE TO MAJOR FLOODING IS EXPECTED TO CONTINUE ON THE JAMES RIVER UNTIL FURTHER NOTICE. HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. THE HIGH FLOWS ON THE MISSOURI RIVER WILL ALSO CAUSE FLOODING ON THE BIG SIOUX RIVER NEAR SIOUX CITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS THE AREA ON SATURDAY AS A COLD FRONT PUSHES THROUGH THE REGION. A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.